Alert archive / New Mexico / High Wind Watches in 2016

High Wind Watch 14, NWS Midland/Odessa, TX

April 27, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 27, 2016, 1:26 PM MDT for Eddy County, New Mexico. It took effect at Apr 29, 2016, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 27, 2016, 1:26 PM MDT (19:26 UTC)
In effect from
Apr 29, 2016, 9:00 AM MDT
Expired
Apr 28, 2016, 1:18 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3615 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WWUS74 KMAF 271926
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT WED APR 27 2016

...HIGH WIND WARNING IN EFFECT FRIDAY FOR THE GUADALUPE MOUNTAINS...

.SIMILAR TO TUESDAY...AN UPPER STORM SYSTEM WILL PASS TO OUR NORTH
DURING THE DAY FRIDAY. STRONG WINDS WILL ROUND THE BASE OF THE
SYSTEM AND MIX TO THE SURFACE. THIS WILL RESULT IN STRONG TO
DAMAGING WINDS ACROSS THE GUADALUPE MOUNTAINS.

NMZ027-TXZ258-281100-
/O.NEW.KMAF.HW.A.0014.160429T1500Z-160430T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
226 PM CDT WED APR 27 2016 /126 PM MDT WED APR 27 2016/

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

* WINDS...WEST 30 TO 45 MPH WITH GUSTS TO 60 MPH. 

* IMPACTS...WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER
  ELEVATIONS WHERE THE STRONGEST WINDS ARE LIKELY TO OCCUR. BE
  ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS. ABRUBT
  CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP TURNS OR
  PASSING OBSTACLES TO THE WIND RESULTING IN LOSS OF CONTROL OF
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
514 
WWUS74 KMAF 280902
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 AM CDT THU APR 28 2016

...HIGH WIND WATCH IN EFFECT FRIDAY FOR THE GUADALUPE MOUNTAINS...

.AN UPPER LEVEL STORM SYSTEM WILL PASS TO THE NORTH DURING THE
DAY FRIDAY. STRONG WINDS WILL ROUND THE BASE OF THE SYSTEM AND MIX
TO THE SURFACE. THIS MAY RESULT IN STRONG TO DAMAGING WINDS ACROSS
THE GUADALUPE MOUNTAINS.

NMZ027-TXZ258-282000-
/O.CON.KMAF.HW.A.0014.160429T1500Z-160430T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
402 AM CDT THU APR 28 2016 /302 AM MDT THU APR 28 2016/

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WINDS...WEST 30 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER
  ELEVATIONS WHERE THE STRONGEST WINDS ARE LIKELY TO OCCUR. BE
  ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS. ABRUPT
  CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP TURNS OR
  PASSING OBSTACLES TO THE WIND RESULTING IN LOSS OF CONTROL OF
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
806 
WWUS74 KMAF 281918
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT THU APR 28 2016

...HIGH WIND WARNING IN EFFECT FRIDAY FOR THE GUADALUPE
MOUNTAINS...

.AN UPPER LEVEL STORM SYSTEM WILL PASS TO THE NORTH DURING THE
DAY FRIDAY. STRONG WINDS WILL ROUND THE BASE OF THE SYSTEM AND
MIX TO THE SURFACE...RESULTING IN STRONG TO DAMAGING WINDS ACROSS
THE GUADALUPE MOUNTAINS.

NMZ027-TXZ258-291000-
/O.UPG.KMAF.HW.A.0014.160429T1500Z-160430T0300Z/
/O.NEW.KMAF.HW.W.0020.160429T1500Z-160430T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
218 PM CDT THU APR 28 2016 /118 PM MDT THU APR 28 2016/

...HIGH WIND WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 10 PM
CDT /9 PM MDT/ FRIDAY...

* WINDS...WEST 30 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER 
  ELEVATIONS WHERE THE STRONGEST WINDS ARE LIKELY TO OCCUR. BE 
  ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS. ABRUPT 
  CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP TURNS OR 
  PASSING OBSTACLES TO THE WIND RESULTING IN LOSS OF CONTROL OF 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 27, 1:18 PM MDT, 8 minutes earlier.

Area forecast discussion, Apr 27, 1:18 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
218 PM CDT WED APR 27 2016

.DISCUSSION...

The upper level trough that brought severe weather to the far
eastern Permian Basin yesterday continues to shift off to the
northeast. Dry, westerly flow has developed across the area in its
wake with temperatures warming into the 80's this afternoon. Our
next weather maker will dig over the Four Corners Thursday and help
transition flow aloft across the region to the southwest. A surface
low will develop over the area and help pull in Gulf moisture during
the day Thursday. Large scale ascent and increasing lift will pull a
dryline back west across the region Thursday evening. There is still
a chance we may see a few storms form on the dryline Thursday night,
but models continue to be hesitant in showing too much QPF. A
strong LLJ will develop amid steepening lapse rates so any storms
that do develop may become severe with large hail and damaging
winds.

The upper trough will take a similar path to today's system and lift
into the Plains Friday into Saturday. Again we will see dry westerly
flow take over with more fire weather concerns entering the picture
Friday afternoon. Winds are expected to increase significantly
across the Guadalupe Mountains Friday so have issued a High Wind
Watch. Models had been differing early next week with respect to
another upper system developing to our west. The GFS has now come
back into better agreement with the ECMWF and both now show a strong
cold front moving through with widespread precip Sunday into
Monday. Will continue to monitor this time period as changes to
the forecast over the next few days are likely.

&&

.FIRE WEATHER...

It has already become windy today in the Guadalupe Mountains but
low RH is still lacking... it should fall below 15 percent this
afternoon so will leave the Red Flag warning in effect into this
evening. Marginal fire wx conditions are possible across SE NM on
Thursday. It will be warmer Thursday which should help it reach RH
below 15 percent... but 20ft wind may not reach needed criteria.
Will leave the Fire Weather Watch in effect for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     54  87  63  83 /   0  10  40  10
Carlsbad                       50  89  53  80 /   0  10  20  10
Dryden                         61  92  64  93 /   0  10  10  10
Fort Stockton                  55  94  57  85 /   0  10  20  10
Guadalupe Pass                 50  80  50  69 /   0  10  10  10
Hobbs                          48  86  51  76 /   0  10  30  10
Marfa                          42  84  43  76 /   0  10  10  10
Midland Intl Airport           57  91  62  84 /   0  10  40  10
Odessa                         58  91  62  84 /   0  10  30  10
Wink                           54  95  56  85 /   0  10  20  10

&&

.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains.

     Fire Weather Watch from Thursday morning through Thursday
     evening for Guadalupe Mountains-Southeast Plains.

     High Wind Watch from Friday morning through Friday evening for
     Guadalupe Mountains of Eddy County.

TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Guadalupe Mountains.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for Guadalupe Mountains.

     High Wind Watch from Friday morning through Friday evening for
     Guadalupe Mountains.

&&

72/29
Hazardous weather outlook, Apr 27, 1:12 PM MDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT WED APR 27 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
212 PM CDT WED APR 27 2016 /112 PM MDT WED APR 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY AND WINDY CONDITIONS WILL CONTINUE ACROSS THE GUADALUPE
MOUNTAINS THIS AFTERNOON AND EVENING. A RED FLAG WARNING REMAINS
IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY AND WINDY CONDITIONS ARE POSSIBLE THURSDAY FOR SOUTHEAST NEW
MEXICO AND THE GUADALUPE MOUNTAINS. A FIRE WEATHER WATCH IS IN
EFFECT.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT EAST OF A
CARLSBAD TO SANDERSON LINE. SOME OF THESE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND.

WINDY CONDITIONS ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS. A
HIGH WIND WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 1:36 AM MDTFire Weather WatchMAF25 hr
Apr 27, 1:36 AM MDTRed Flag WarningMAF19 hr

Nearby

High Wind Watches in New Mexico, 2016High Wind Watches in Texas, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.